Georgia, 2012Wildfire in Georgia, May 27 to 29, 2012
May 27 to 29, 2012 · NWS FFC · 2 events in 2 counties and zones
Subtropical Storm Beryl continued to spin off the Southeast Coast, with a landfall expected near the Georgia/Florida border late in the day. Scattered showers with isolated thunderstorms developed across the state during the day as winds increased due to the strengthening pressure gradient.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Subtropical Storm Beryl continued to spin off the Southeast Coast, with a landfall expected near the Georgia/Florida border late in the day. Scattered showers with isolated thunderstorms developed across the state during the day as winds increased due to the strengthening pressure gradient. Because of the recent dry spell, fuel moistures were very low, but with increasing moisture as a result of Beryl, relative humidities remained just over critical thresholds for dangerous fire weather conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 27, 12:55 PM EST, 5 minutes earlier.
Area forecast discussion, May 27, 12:55 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
155 PM EDT SUN MAY 27 2012
.PREV DISCUSSION... /ISSUED 1026 AM EDT SUN MAY 27 2012/
UPDATE...LATEST WATER VAPOR IMAGERY CONTINUES TO SHOW A
CONSIDERABLE AMOUNT OF DRY AIR ON THE WESTERN PERIPHERY OF SUB
TROPICAL STORM BERYL BUT ALSO SEEING SOME OF THESE AFFECTS
DISSIPATE WITHIN THE LAST FEW HOURS AS WELL. 850MB-700MB RH FIELD
SEEMS TO BE LINING UP THE BEST WITH THE CURRENT LIGHT ECHO RETURNS
OFF THE NE FLORIDA COAST AND WILL FOLLOW THIS CLOSELY FOR THE
SHORT TERM. THE AXIS OF ENHANCED MOISTURE LARGELY REMAINS OUTSIDE
OF OUR AREA TODAY AND THEREFORE MAY TREND POPS DOWNWARD SLIGHTLY
OVER THE SOUTHEAST ZONES. THERE IS AN AXIS OF INSTABILITY OVER THE
SOUTHEAST PORTION WITH 1500-2000 J/KG BUT FEEL LACK OF MOISTURE
ULTIMATELY ONLY WARRANTS 30 TO 40 POPS FOR THIS AFTERNOON.
REMINDER OF THE FORECAST WILL RELY HEAVILY ON THE LATEST NHC
GUIDANCE AND ULTIMATE TRACK OF BERYL. WILL BE MAKING FURTHER
DECISIONS ON WINDS AND POPS ONCE THIS NEW INFORMATION IS AVAILABLE.
PREV DISCUSSION... /ISSUED 731 AM EDT SUN MAY 27 2012/
SHORT TERM /TODAY THROUGH MONDAY/...
/ISSUED AT 430 AM EDT SUN MAY 27 2012/
THE MAIN CONCERN CONTINUES TO BE SUBTROPICAL STORM BERYL AND THE
POTENTIAL IMPACTS ACROSS THE FORECAST AREA. LATEST SATELLITE IMAGERY
INDICATES BERYL IS ABOUT 160 MILES EAST OF BRUNSWICK AND MOVING
MAINLY TO THE WEST AROUND 7 MPH. THE LATEST NHC FORECAST HAS BERYL
MAKING LANDFALL NEAR THE GA/FL STATE LINE SOMETIME LATE THIS
EVENING... BUT TIMING TOOL SUGGESTS IT COULD BE SLIGHTLY EARLIER...
POSSIBLY SOMETIME LATE THIS AFTERNOON OR EARLY EVENING. BUOY DATA
ALONG THE GA COAST SHOW SUSTAINED WINDS OF AROUND 20-25KTS.
CONVECTION AROUND BERYL IS NOT IMPRESSIVE...WITH THE LARGER
RAINBANDS ON THE WEST AND SOUTH QUADS OF THE STORM SO FAR. SO MAIN
CONCERN FOR NOW WILL BE WIND SPEEDS AND POTENTIAL WIND GUSTS AS
BERYL APPROACHES LANDFALL LATER TODAY OR THIS EVENING. AT THIS
TIME...EXPECT WIND SPEEDS AND GUSTS TO HOLD UNDER WIND ADVISORY
CRITERIA... WITH THE GREATER WIND SPEEDS OF 15-20 MPH WITH HIGHER
GUSTS TO AROUND 30 MPH POSSIBLE THIS AFTERNOON AND EVENING... BUT
MAINLY EAST OF A LINE FROM SWAINSBORO TO CORDELE. AFTER BERYL
MAKES LANDFALL...EXPECT WINDS TO SIGNIFICANTLY WEAKEN BY EARLY
MONDAY...ENDING THE GUSTY WIND THREAT. ELSEWHERE TO INCLUDE THE
ATLANTA AREA...EXPECT MAINLY EAST-NE WINDS AROUND 15 MPH WITH
GUSTS TO AROUND 20-25 MPH AT TIMES DURING THE AFTERNOON AND
POTENTIALLY OVERNIGHT. RAINFALL WILL BE MUCH NEEDED...BUT THE
GREATER AMOUNTS WILL LIKELY BE CONFINED TO THE SE AND EAST CENTRAL
ZONES WHERE AROUND 1 INCH IS POSSIBLE THROUGH MONDAY NIGHT. BERYL
IS EXPECTED TO CURVE BACK TO THE NE MONDAY NIGHT ACROSS FAR SE
GA...BEFORE MOVING BACK OVER THE ATLANTIC ON TUESDAY. NO TORNADO
OR HEAVY RAIN THREAT IS EXPECTED AT THIS TIME.
OTHERWISE...GUIDANCE SUGGEST HIGH TEMPERATURES WILL BE SLIGHTLY
COOLER AS THE UPPER RIDGE GIVES WAY TO BERYL...HOWEVER STILL EXPECT
MOST PLACES TO HIT THE LOWER 90S. INCREASING CLOUDS AND RAIN CHANCES
WILL HOLD HIGHS DOWN IN THE 80S BY MONDAY. MAV AND MET WERE VERY
CLOSE WITH OVERNIGHT LOWS SO DID NOT STRAY FAR THERE.
39
LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
/ISSUED AT 430 AM EDT SUN MAY 27 2012/
GENERALLY WET INITIAL EXTENDED PERIOD EXPECTED WITH THE
COMBINATION OF BERYL AND APPROACHING FRONTAL SYSTEM. LATEST NHC
FORECAST TRACK INDICATES BERYL WILL WEAKEN TO A DEPRESSION MONDAY
NIGHT...AND MOVE FROM THE GEORGIA FLORIDA BORDER NORTHEASTWARD TO
THE FAR NORTHERN GEORGIA COAST BY TUESDAY NIGHT. UPPER LEVEL LOW
PRESSURE SYSTEM OVER CENTRAL CANADA WILL DRAG A COLD FRONT THROUGH
THE TENNESSEE VALLEY TUESDAY MORNING...AND TO NORTHWEST GEORGIA BY
TUESDAY AFTERNOON AND EARLY EVENING. THIS FRONTAL BOUNDARY WILL
LIFT THE REMNANTS OF BERYL OUT OF THE AREA...WHILE PROVIDING A
FOCUS FOR ADDITIONAL CONVECTION. FOR NOW...HAVE CONTINUED WITH
MENTIONING GOOD CHANCE TO LIKELY POPS ACROSS THE SE CWA DURING THE
DAY TUESDAY...THEN QUICKLY DIMINISHING TO SLIGHT CHANCE POPS
ACROSS THE AREA BY WEDNESDAY MORNING. INSTABILITIES ASSOCIATED
WITH BERYL ARE LIMITED BY TUESDAY...AND MODELS INDICATE THAT BEST
THUNDERSTORM POTENTIAL WILL LIE ALONG THE FRONTAL BOUNDARY ACROSS
NORTH GEORGIA.
LITTLE DOWN TIME BETWEEN FRONTAL BOUNDARY AND NEXT LOW PRESSURE
SYSTEM. SURFACE FEATURE DEVELOPS OVER THE ARKLATEX REGION THURSDAY
AFTERNOON...ASSOCIATED WITH UPPER LEVEL TROUGH. THIS LOW DEEPENS
AS IT TRACKS THROUGH THE TENNESSEE VALLEY EARLY FRIDAY
MORNING...AS IT CLOSES OFF AND PROGRESSES UP THROUGH THE OHIO
VALLEY. THIS SYSTEM WILL PROVIDE YET ANOTHER OPPORTUNITY FOR RAIN
ACROSS THE CWA...AND HAVE OPTED TO GO WITH CHANCE TO GOOD CHANCE
POPS THURSDAY THROUGH FRIDAY...AND TAPERING POPS OFF FROM
NORTHWEST TO SOUTHEAST EARLY SATURDAY AS ASSOCIATED BOUNDARY
PUSHES THROUGH. HIGH PRESSURE RIDGE BUILDS INTO THE REGION BEHIND
THE BOUNDARY IN TIME FOR THE WEEKEND...WITH SLIGHTLY BELOW
SEASONAL TEMPERATURES IN STORE.
31
FIRE WEATHER...
/ISSUED AT 430 AM EDT SUN MAY 27 2012/
FUELS HAVE DRIED TO 10 PERCENT ACROSS MUCH OF THE AREA...WITH SOME
AREAS OF 6-8 PERCENT. BERYL WILL USHER ATLANTIC MOISTURE INTO THE
AREA...SO RELATIVE HUMIDITY IS EXPECTED TO REMAIN WELL OUTSIDE THE
CRITICAL LEVELS. WINDS WILL NEAR CRITICAL THRESHOLDS IN EAST
CENTRAL GEORGIA AT 13-15KTS THIS AFTERNOON. GIVEN THE ISOLATED 8
PERCENT OBSERVATIONS IN THIS AREA...AND THE FORECAST OF
RAIN...WILL OPT NOT TO ISSUE A FIRE DANGER STATEMENT AT THIS TIME.
31/39
&&
.AVIATION...
18Z UPDATE...
TROPICAL STORM BERYL WILL CONTINUE TO MOVE WESTWARD TOWARD THE
ATLANTIC COAST THROUGH MEMORIAL DAY BUT LIMITED EFFECTS ARE
ANTICIPATED FOR THE TAF SITES...ESPECIALLY THE ATL AREA SITES. FOR
MCN AND CSG...WINDS WILL REMAIN ELEVATED THROUGH MUCH OF THE
OVERNIGHT PERIOD WITH GUSTS. RAIN AND THUNDERSTORMS WILL BE
CONCENTRATED OVER SOUTHERN SECTIONS OF THE FORECAST AREA AND
GENERALLY SOUTH OF THE TAF SITES. WILL INCLUDE A PROB30 FOR MONDAY
AFTERNOON FOR MCN WITH RAIN HOLDING OFF ELSEWHERE. WILL SEE AN
INFLUX OF LOW LEVEL MOISTURE AT ALL SITES TONIGHT ALLOWING MOVE AN
MVFR DECK AFTER 10Z.
//ATL CONFIDENCE...18Z UPDATE...
HIGH CONFIDENCE ON ALL ELEMENTS...EXCEPT MEDIUM ON MVFR CIGS MONDAY
MORNING.
DEESE
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 92 68 87 67 / 10 10 40 40
ATLANTA 92 68 86 68 / 10 10 40 30
BLAIRSVILLE 86 64 83 65 / 20 10 30 30
CARTERSVILLE 92 65 88 66 / 10 10 30 20
COLUMBUS 94 70 87 70 / 5 10 50 30
GAINESVILLE 91 68 85 67 / 10 10 40 30
MACON 93 69 87 69 / 10 20 50 40
ROME 93 67 90 67 / 10 10 30 20
PEACHTREE CITY 92 68 86 68 / 5 10 40 30
VIDALIA 91 72 85 70 / 30 60 60 50
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...DEESE
LONG TERM....01
AVIATION...DEESE
Hazardous weather outlook, May 27, 5:12 AM EST, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
612 AM EDT SUN MAY 27 2012
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-281015-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
612 AM EDT SUN MAY 27 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED ACROSS PORTIONS OF
CENTRAL GEORGIA THIS AFTERNOON AND TONIGHT. WINDY CONDITIONS ARE
ALSO EXPECTED IN THIS AREA TODAY.
.SYNOPSIS...
WEAKENING HIGH PRESSURE REMAINS SITUATED ACROSS THE AREA AS
SUBTROPICAL STORM BERYL MOVES TOWARDS THE GEORGIA-FLORIDA COAST
TODAY.
.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE GUSTY WINDS OF 20 TO 30 MPH ACROSS
PORTIONS OF CENTRAL GEORGIA. WITHIN CONVECTION...PRIMARY HAZARDS
WILL BE BRIEF HEAVY RAIN...AND OCCASIONAL LIGHTNING.
.DISCUSSION...
LATEST TRACK FROM NHC SHOWS SUBTROPICAL STORM BERYL MOVING ONSHORE
TODAY NEAR JACKSONVILLE. AS BERYL APPROACHES THE
REGION...CONVECTION WILL MOVE INTO SOUTH GEORGIA. ALTHOUGH MODELED
INSTABILITIES ARE LIMITED...CAPE VALUES OF 400 TO 600 J/KG AND
LIFTED INDEX VALUES BELOW -2 WILL SUPPORT ISOLATED TO SCATTERED
THUNDERSTORM DEVELOPMENT. GIVEN THE ENVIRONMENT ASSOCIATED WITH
THIS SYSTEM...MAIN CONCERNS WILL BE BRIEF HEAVY RAIN AND
OCCASIONAL LIGHTNING. MAIN AREA OF CONCERN IS SOUTH OF A LINE FROM
AMERICUS...TO MACON...TO WARRENTON. IN THIS SAME AREA...TIGHT
PRESSURE GRADIENT ASSOCIATED WITH THE LANDFALLING SYSTEM WILL
RESULT IN WIND GUSTS TO 20-30 MPH. LOOSE OR UNSECURED LIGHT WEIGHT
OBJECTS MAY BE BLOWN AROUND.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY...ESPECIALLY ACROSS
CENTRAL GEORGIA MONDAY INTO TUESDAY AS BERYL TRACKS ACROSS
THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
Wildfire, Fannin
- When
- May 27, 1:00 PM EST to 2:00 PM EST
- Where
- Fannin forecast zone
- Property damage
- $500
- Reported by
- Park/Forest Service
- Coordinates
- 34.864, -84.320 (the zone’s center; the record gives no point)
The National Forest Service reported that a wildfire of unknown cause labeled Dial Pullover burned 0.1 acres and resulted in $500 in damages.
Wildfire, Murray
- When
- May 27, 2:00 PM EST to May 29, 5:00 PM EST
- Where
- Murray forecast zone
- Property damage
- $10,000
- Reported by
- Park/Forest Service
- Coordinates
- 34.788, -84.748 (the zone’s center; the record gives no point)
The National Forest Service reported that a lightning-caused wildfire labeled Memorial burned 42 acres and resulted in $10,000 in damages.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Nebraska, May 27, 2012$9.8 million · EF0 · 45 events
- Strong Wind in Iowa, May 27, 20121 death · 1 event
- Rip Current in New Jersey, May 27, 20121 death · 1 event
- Hail and Damaging Wind in Kansas, May 27, 2012$5.9 million · 2.75 in hail · 19 events
- Tropical Storm and Heavy Rain in Georgia, May 27 to 29, 2012$2.3 million · 3 events
- Hail and Damaging Winds in Pennsylvania, May 27, 2012$289,000 · 1.25 in hail · 29 events
- Flash Flood and Hail in Minnesota, May 27 to 28, 2012$139,000 · 1.5 in hail · 39 events
- Tornadoes and Flash Flooding in Nebraska, May 27, 2012$168,000 · EF0 · 31 events
- Flash Flooding and Hail in Pennsylvania, May 27 to 28, 2012$150,000 · 76 kt wind · 32 events
- Flooding in Minnesota, May 27, 2012$425,000 · 5 events
- Tornado and Flash Flood in Wisconsin, May 27 to 28, 2012$120,000 · EF0 · 4 events
- Hail and Damaging Wind in Michigan, May 27, 20124 injured · $27,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 427775, 427776.